Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 25, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 15, 2018, 2:25 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 2:25 PM MDT (20:25 UTC)
- Expired
- Jul 15, 2018, 6:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 118 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898
WGUS55 KSLC 152025
FFWSLC
UTC025-160030-
/O.NEW.KSLC.FF.W.0025.180715T2025Z-180716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
225 PM MDT SUN JUL 15 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Central Kane County in southern Utah...
* Until 630 PM MDT
* At 223 PM MDT, Doppler radar indicated an area of thunderstorms
producing heavy rain over Wahweap Creek, Warm Creek and Last Chance
Creek. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Big Water and Wahweap Creek, Warm Creek and Last Chance Creek
through their terminus at Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3742 11149 3716 11130 3701 11158 3713 11176
3734 11194
$$
CRK2 follow-up statements
171
WGUS75 KSLC 152242
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
442 PM MDT SUN JUL 15 2018
UTC025-160030-
/O.CON.KSLC.FF.W.0025.000000T0000Z-180716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
442 PM MDT SUN JUL 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
CENTRAL KANE COUNTY...
At 440 PM MDT, heavy rainfall from afternoon thunderstorms fell over
the Last Chance Creek, Warm Creek and Wahweap drainages. Flash
Flooding is expected in these areas through the terminus at Lake
Powell.
Some locations that will experience flooding include...Big Water and
the Last Chance, Warm and Wahweap Creeks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3742 11149 3716 11130 3701 11158 3713 11176
3734 11194
$$
CRK185
WGUS75 KSLC 160027
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
627 PM MDT SUN JUL 15 2018
UTC025-160036-
/O.EXP.KSLC.FF.W.0025.000000T0000Z-180716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
627 PM MDT SUN JUL 15 2018
...THE FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY WILL EXPIRE AT 630
PM MDT...
Enhanced runoff will continue across the Last Chance, Warm Creek and
Wahweap drainages. Unimproved area roads and trails may be
impassable or washed out. Use caution in this area.
LAT...LON 3742 11149 3716 11130 3701 11158 3713 11176
3734 11194
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 10:24 AM MDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 15, 10:24 AM MDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Salt Lake City UT 1024 AM MDT Sun Jul 15 2018 .SYNOPSIS...A drier northwest flow will develop across the area today with moisture lingering across the south. A weak weather system will brush by northern Utah Monday before high pressure strengthens during the midweek period. && .DISCUSSION...Primary focus moving forward today will key in on the next round of anticipated convection focused from around Dixie east-northeast across Glen Canyon/Escalante National Recreation area (through this evening). Points north of there continue to further dry/stabilize beneath a slight building of heights in response to yesterday's wave passage and further development of a mid level high circulation upstream over Nevada (this impinging a drier northwesterly flow aloft across the northern 2/3rds). A marked delineation exists between these areas per latest analysis's, specifically regarding deep layer moisture and instability potential, with axis extending roughly from the Book Cliffs SW to the Cedar City area and points south. With surface dewpoints remaining in the mid 50s to low 60s across the far south, PWAT in excess of 1 inch, minimal inhibition, and LCLs roughly 1500m (or so), the above mentioned areas remain primed for efficient convective development once low level lapse rates steepen across the elevated heat sources (southern mtns) over the next few hours. Once formed, lack of flow and ample boundary layer moisture should once again allow for outflow dominated propagation off the terrain and potentially down drainage across the Grand Staircase. Given the antecedent conditions and instability potential there, opted to increase PoPs across the southeast while adding locally heavy rain mention in latest update. No other marked updates to note this morning. Previous discussion below. .PREVIOUS DISCUSSION...A weak shortwave trough expected to move onshore across the Pacific Northwest tonight will slowly translate eastward Monday, brushing by northern Utah late Monday into Monday night. Convection expected to form across northeast Nevada Monday will likely spread into northwest and north central Utah later Monday afternoon through Monday night, and have maintained a mention of thunderstorms for this area. Meanwhile lingering moisture in the south will maintain a threat for isolated thunderstorms primarily along the terrain. In the wake of this wave mid level ridging is expected to begin amplifying Tuesday. Associated subsidence along with continued drying should keep any threat of convection isolated and confined to the far south. Temperatures in the northern valleys are expected to run in the mid to upper 90s today through Tuesday, while the south will likely experience a warming trend as the airmass gradually dries out. Behind the Tuesday shortwave trough, a drier airmass continues to push into the northern two- thirds of Utah through early Wednesday, keeping any convective activity confined to the far southern portions of the state. Upper level ridging also amplifies overhead through the day Wednesday, leading to a hot day area- wide, with temperatures potentially approaching triple digits across the northern valleys Wednesday afternoon. The high continues to migrate eastward Thursday, generally setting up over the Four Corners area for the end of the week and heading into the weekend. This allows additional moisture to again return to the area from the south starting Thursday, with the potential for showers and thunderstorms spreading into much of the CWA. This familiar weather pattern of very warm temperatures and increasingly active convection currently looks to persist through day 7 (Sunday). && .AVIATION...VFR conditions will prevail at the SLC terminal through the TAF period. Southeast winds are expected to shift to the NW at about 19Z although there is a 30% chance that winds will shift by 18Z. && .FIRE WEATHER...High pressure is expected to strengthen to the west of the area today allowing for a drier northwest flow. Showers and thunderstorms will remain possible across the south, although coverage and intensity is expected to be less than what has been observed over the past few days. A weak weather system is expected to brush northern Utah late Monday through Monday night bringing a chance of showers and thunderstorms. High pressure is expected to strengthen midweek allowing for hot and generally dry conditions. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && DISCUSSION/AVIATION...Merrill/Struthwolf PREVIOUS DISCUSSION...Seaman/Schoening For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:01 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 14, 8:10 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 15, 2:10 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 15, 4:02 PM MDT | Flash Flood Warning | SLC | Washington | 38 min |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.